Thrombocytopenia: Other Causes
(See also Overview of Platelet Disorders.)
Patients with acute respiratory distress syndrome may develop nonimmunologic thrombocytopenia, possibly secondary to deposition of platelets in the pulmonary capillary bed.
Posttransfusion purpura involves immunologic platelet destruction indistinguishable from immune thrombocytopenia (ITP), except for a history of a blood transfusion within the preceding 7 to 10 days. The patient, usually a woman, lacks a platelet antigen (PLA-1) present in most people. Transfusion with PLA-1–positive platelets stimulates formation of anti–PLA-1 antibodies, which (by an unknown mechanism) can react with the patient’s PLA-1–negative platelets. Severe thrombocytopenia results, taking 2 to 6 weeks to subside. Treatment with IV immune globulin (IVIG) is usually successful.
Connective tissue (eg, systemic lupus erythematosus, antiphospholipid antibody syndrome) or lymphoproliferative disorders (eg, chronic lymphocytic leukemia [CLL or LGL leukemia]) can cause secondary ITP. Corticosteroids and the usual treatments for immune thrombocytopenia are often effective; treating the underlying disorder does not always lengthen remission and may not be necessary.
Commonly used drugs that occasionally induce thrombocytopenia include
Drug-induced thrombocytopenia occurs typically when a drug bound to the platelet creates a new and “foreign” antigen, causing an immune reaction. This disorder is indistinguishable from ITP except for the history of drug ingestion. When the drug is stopped, the platelet count typically begins to increase within 1 to 2 days and recovers to normal within 7 days. (A table of drugs reported to cause thrombocytopenia, together with analysis of the evidence for a causal relation of the drug to thrombocytopenia, is available at Platelets on the Web.)
Heparin-induced thrombocytopenia (HIT) occurs in up to 1% of patients receiving unfractionated heparin. Heparin-induced thrombocytopenia may occur even when very-low-dose heparin (eg, used in flushes to keep IV or arterial lines open) is used. The mechanism is usually immunologic. Bleeding rarely occurs, but more commonly platelets clump excessively, causing vessel obstruction, leading to paradoxical arterial and venous thromboses, which may be life threatening (eg, thromboembolic occlusion of limb arteries, stroke, acute myocardial infarction).
Heparin should be stopped immediately in any patient who becomes thrombocytopenic and develops a new thrombosis or whose platelet count decreases by more than 50% while tests are done to detect antibodies to heparin bound to platelet factor 4. Anticoagulation with a nonheparin anticoagulant (eg, argatroban, bivalirudin, fondaparinux) should be substituted at least until platelet recovery.
Low-molecular-weight heparin (LMWH) is less immunogenic than unfractionated heparin but cannot be used to anticoagulate patients with heparin-induced thrombocytopenia because most HIT antibodies cross-react with LMWH. Fondaparinux is an acceptable alternative in many patients but given its long 17-hour half-life, is not appropriate in those patients who may soon need a procedure or have a high bleeding risk. Warfarin should not be substituted for heparin in patients with heparin-induced thrombocytopenia and, if long-term anticoagulation is required, should be started only after the platelet count has recovered.
HIV infection may cause immunologic thrombocytopenia indistinguishable from immune thrombocytopenia except for the association with HIV. The platelet count may increase when glucocorticoids are given. However, glucocorticoids are often withheld unless the platelet count falls to < 20,000/mcL because these drugs may further depress immune function. The platelet count also usually increases after treatment with antiviral drugs.
Hepatitis C infection is commonly associated with thrombocytopenia. Active infection can create a thrombocytopenia that is indistinguishable from immune thrombocytopenia with platelets < 10,000/mcL. Milder degrees of thrombocytopenia (platelet count 40,000 to 70,000/mcL) may be due to liver damage that reduced production of thrombopoietin, the hematopoietic growth factor that regulates megakaryocyte growth and platelet production. Hepatitis C-induced thrombocytopenia responds to the same treatments as does immune thrombocytopenia.
Thrombocytopenia, typically asymptomatic, occurs late in gestation in about 5% of normal pregnancies (gestational thrombocytopenia); it is usually mild (platelet counts < 70,000/mcL are rare), requires no treatment, and resolves after delivery. However, severe thrombocytopenia may develop in pregnant women with preeclampsia and the HELLP syndrome (hemolysis, elevated liver enzymes, and low platelets); such women typically require immediate delivery, and platelet transfusion is considered if platelet count is < 20,000/mcL (or < 50,000/mcL if delivery is to be cesarean).
Sepsis often causes nonimmunologic thrombocytopenia that parallels the severity of the infection. The thrombocytopenia has multiple causes: